Comparing CGRP Blockers for Migraine Prevention

Comparing CGRP blockers is the next big challenge for Migraine patients.
Side-by-Side Comparison of Aimovig, Ajovy, and Emgality

16 Comments

  1. I was on Emgality for several months and the reduction in migraine was outstanding. I was down to one a month, which is miraculous considering I used to get 5 to 7 a week. My insurance plan covers only Aimovig, so I started Aimovig several months ago and am not pleased with the efficacy in my case. I now have gone to daily severe headache and neck muscle tightness, along with the constipation many complain about. So, I am going back to Emgality and pay the piper, so to speak, as I don’t have commercial insurance that will allow free or low co-pays. Nonetheless, migraine free is worth the costs.

  2. Not sure if any of you experiencing hair loss have stopped using opioid pain medication in the months prior, but that’s what happened to me. I was in pain meds and stopped them completely, just to have my hair start falling out in clumps about 4 months later. I was so scared and would cry. I didn’t lose it all or anything remotely close to it, but it was scary. My body went through shock, I guess. Anyhow, that was my experience. It wasn’t a new medication, it was stopping the old ones!

  3. I have tried all three of them and the Emgality seems to be working the best. My headaches are not breaking through as before and seem better controlled. I have chronic daily migraines so they are not gone completely but there seems to be some improvement. Aimovig made me very constipated and stayed with me for a month after stopping the shot. I hope there is more improvement as the months go on.

  4. Emgality- HAIR LOSS. Significant side effects along with relief. Fewer migraines and reduced intensity, offset by many silent migraines, digestive changes and major hair loss.
    Clumps and thinning, especially with loading dose. In addition, fatigue and strange out of body feeling. Reduction in pain in exercise- not a positive.
    Given alarming concerns about long term side effects may tip me giving up.

  5. I’ve completed 6 months on Aimovig 70mg, just took 7th shot. I’m not sure it’s making much difference. I’ve had migraines daily or near daily (24-31 days a month) for 20 years, with an occasional 16-18 day month. I began Aimovig last Sept. No change until 3rd dose Nov, when I had only 16 days and used less triptans. I was so excited! I experienced a few “silent migraines” that month that Leanne here describes. Then Dec. I was daily again, maybe less triptans. Jan only17 mig days and less triptans. Feb was daily again, 26 out of 28 days. March was every single day until 3 days ago when I finally got a 2 day break. (Today is March 19,2019). I’m not sure if this is any different than pre-Aimovig, but I see Doc in April. Hoping they’ll up the dose to 140 or change it to another CGRP. Has anyone seen a difference between the 70 and 140? I know we are all different and respond to different things.

  6. I have been taking Aimovig for approximately 4 months now. I am very happy with the results. I am down from 3 to 4 headaches a week to 3 to 4 a month. The only side effect (if that’s what it is) is called a silent migraine which I never had before. I had to search the web because I wasn’t sure what I was experiencing. Apparently it’s a migraine without the pain but you still experience some or all of the other symptoms of a migraine. It’s a very strange experience. I have had 2 silent migraines since starting Aimovig (I think) but I am still thrilled for not having the Migraines as often and the pain that goes along with them. I would highly recommend Aimovig. I still inject my sumatriptan shots when I get a migraine.

    1. Ive experienced hairloss in my 4th month, have you?

  7. Ajovy has been a miracle for me. I feel like I’ve found the head transplant I’ve always half-jokingly said I wanted. I can easily tell when the 30 days is up and my old head starts coming back to life.

  8. Yes Sarah. I did 4 months of AIMOVIG and had MAJOR hair loss in clumps!! Continuously! I’m horrified. Plus severe anxious, nervous, heart palpitations, shakiness/trembling symptoms for a couple of weeks after each injection. Terrible joint pain. Insomnia. And it made my migraines MORE severe and still constant.
    Switched to Emgality 2 months ago. No bad side effects but continued hair loss! Not sure if it’s the Aimovig still in my system or if ALL these CGRP meds have balding as an unlisted side effect! Who would take them if they listed “Hair Loss” as a known side effect? Emgality didn’t make my migraines worse but there’s not substantial improvement to justify possible continued hair loss. So I’m stopping it too. Done with all of them.

    1. To “Z” (and Sarah, who asked the question about hair loss…. I’m not a doctor but I’ve read all the studies on CGRPs, and hair loss is NOT a side effect. The only S/E’s these drugs have are possible irritation at the injection site and constipation, only with Aimovig. This is what makes them so attractive when compared to the horrible S/E’s of the other preventives. There are many different reasons for hair loss, and most have nothing to do with medications. Some are related to illness. I know this first hand. I had the same thing. I mean huge clumps of hair coming out and it lasted for 9 or 10 months. I was afraid I’d go bald. It finally stopped, but my hair is much thinner. This was about 7 years ago. I know how you feel, and it’s very scary.

      Please go see a dermatologist who can diagnose the cause for your hair loss, and don’t just assume it is from the AImovig. My hair loss began at a time when I had started a new medication, and I wondered if that was the cause. But I chose to see a dermatologist and was diagnosed with something that had nothing to do with meds. The timing was just coincidental. I suspect that’s what you are experiencing.

      If you were getting any relief from the Aimovig, I just encourage you to stay on it, or get back on, and seek out a dermatologist to find out the reason your hair loss. Don’t just assume it’s the drug and stop. Chances are, it is related to something else, and the sooner you get a diagnosis the sooner you will feel better about it.

    2. Hair loss is definitely a side effect! When a drug is first introduced, all side effects are not known. Now that it is actually on the market and more people are using it, hair loss is absolutely a side effect. My daughter had hair loss from Aimovig. Not so much from Ajovy, but she had to stop that too because she had itching that became severe by the 4th injection. It’s a shame because it helped her migraines SO MUCH. I am wondering if Emgality would have the same effect on her.

    3. I agree 100% with the hair loss issues. I’ve used Aimovig since last November and that’s the only change in my meds. In fact, I’ve tapered off of one drug because of the injections, so there is no other explanation
      . It’s sad that you have to choose between hair loss and migraine relief. There has to be a better way.

  9. Do any of the migraine injections cause hair loss or thinning?

  10. This is the best time to be a CH or Migraine sufferer. So much medical progress leading the way to several possible relief options

    1. Not sure any time is the best time to be a migraine sufferer, but I get your point lol…

    2. Agree… it’s never a good time to get migraine however, I’ve been taking aimovig for 5 months now. My migraine frequency has reduced to approx 2-3 per month vs 3-4 per week. Yes, constipation has been a side effect but it is so worth have less migraines.

Share your thoughts